Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Las Vegas, NV

October 22, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 22, 2018, 4:10 AM MST for Mohave County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2018, 4:10 AM MST (11:10 UTC)
Expired
Oct 22, 2018, 5:00 AM MST
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS55 KVEF 221110
SVRVEF
AZC015-221200-
/O.NEW.KVEF.SV.W.0073.181022T1110Z-181022T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
410 AM MST MON OCT 22 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 500 AM MST.

* At 409 AM MST, a severe thunderstorm was located 8 miles southwest
  of Dolan Springs, or 28 miles northeast of Laughlin, moving
  northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Dolan Springs and Pierce Ferry And Antares Roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 11432 3550 11452 3596 11432 3584 11402
TIME...MOT...LOC 1109Z 205DEG 25KT 3554 11439 

HAIL...1.00IN
WIND...<50MPH
 
$$

BP
2 follow-up statements
241 
WWUS55 KVEF 221129
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
429 AM MST MON OCT 22 2018

AZC015-221200-
/O.CON.KVEF.SV.W.0073.000000T0000Z-181022T1200Z/
Mohave AZ-
429 AM MST MON OCT 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM MST
FOR WEST CENTRAL MOHAVE COUNTY...

At 428 AM MST, a severe thunderstorm was located near Dolan Springs,
or 35 miles northwest of Kingman, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Rural areas north of Dolan Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 11432 3550 11452 3596 11432 3584 11402
TIME...MOT...LOC 1128Z 205DEG 25KT 3566 11432 

HAIL...1.00IN
WIND...<50MPH
 
$$

BP
511 
WWUS55 KVEF 221157
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
457 AM MST MON OCT 22 2018

AZC015-221206-
/O.EXP.KVEF.SV.W.0073.000000T0000Z-181022T1200Z/
Mohave AZ-
457 AM MST MON OCT 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 500 AM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail 
is still possible.

LAT...LON 3543 11432 3550 11452 3596 11432 3584 11402
TIME...MOT...LOC 1156Z 205DEG 25KT 3582 11423 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:42 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 22, 2:42 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
242 AM PDT Mon Oct 22 2018

.SYNOPSIS...Rain chances will end from southwest to northeast
today and tonight, with dry weather expected areawide from Tuesday
through the weekend. Temperatures will be well above normal through
much of the week and the weekend.
&&

.DISCUSSION...through Sunday. Weak mid level impulse was rotating in
from the south and kicking off another round of nocturnal
thunderstorms early this morning, with small hail and brief heavy
rain being the main concerns. Storms should end from southwest to
northeast today and tonight as broad mid level low centered near
Reno this morning weakens. Tuesday, weak troughing left overhead
should kick off clouds over Mohave County, with a very small chance
of a shower or thunderstorm. High pressure starts to build in
Wednesday and intensifies through Saturday, bringing lots of
sunshine and temperatures well above normal for late October.
&&

.AVIATION...For McCarran...The chance of thunderstorms at the
terminal should be over, although a nearby shower cannot be ruled
out through sunrise. Thunderstorms will continue to affect the
Mormon Mesa and Peach Springs corridors through the day. Winds at
the terminal will likely be a bit erratic through the morning due to
outflow from distant thunderstorms, then settle into an easterly
direction at less than 10 knots through the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will affect northwest Arizona,
the Colorado River Valley, and areas of southern Nevada mainly east
of Las Vegas through the morning, then end from southwest to
northeast later today and tonight. An isolated shower or storm
cannot be ruled out over Mohave County Tuesday, then dry weather is
expected areawide through the weekend.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Morgan

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 12:12 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Oct 22, 12:50 AM MSTAreal Flood AdvisoryVEFMohave5 hr
Oct 22, 5:10 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Oct 22, 5:59 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Oct 22, 6:26 AM MSTFlash Flood WarningVEFMohave4 hr
Oct 22, 6:57 AM MSTFlash Flood WarningVEFMohave3 hr
Oct 22, 9:14 AM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.